Hello, I've posted a few times here and find everything I read (while lurking) very helpful and informative. This is a bit long; the question is at the bottom.
DS reacted with four hours of crying after his first DTaP (Pediarix + HIB + Prevnar). I allowed him to get the second and third DTaPs, alone, with copious amounts of Vit. C (not the good kind, as I now know). He appeared to have no further reactions. The pediatrician was zealously in favor of vaccines.
DS's new pediatrician would NOT have recommended that he continue with the series at ALL based upon the reaction to shot #1. Yet, because he had 2 and 3, she's recommended that I continue them. DH and I are of course confused because if she wouldn't have done it had we gone to her last year, why now?
I had heard reactions were worse with the 4th and 5th shots; the ped. (who, for the most part, is such a marked improvement over pediatrician #1) said that has to do with local reactions not the type DS had.
DS has his 18 month appointment tomorrow. I am still inclined to hold on the DTaP (he's had nothing since 9 months, and it's been nice not having any vaccines!), and do plan to say just that to the ped. I do not believe that the DTaP works--and, I feel that believing in the shot is a big reason for getting it! Still, I am curious about the pediatrician's statements. She didn't appear to be scaring me into the shot (no horror stories about pertussis or anything like that). What concerned me was her assertion that she wouldn't have given him #2 or #3!
Anyway, for the question: is it at all true that the worse reactions to shots 4 and 5 more typically involve pain and swelling at the injection site?